Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Quad Cities, IA

June 13, 2005Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 13, 2005, 10:08 PM CDT for Iowa County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2005, 10:08 PM CDT (03:08 UTC)
Expired
Jun 13, 2005, 11:03 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 128 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 140308
SVRDVN
IAC095-140400-
/O.NEW.KDVN.SV.W.0065.050614T0308Z-050614T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA
  THIS INCLUDES THE CITY OF MARENGO

* UNTIL 1100 PM CDT

* AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF LADORA...OR
  ABOUT NEAR BROOKLYN...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LADORA BY 1020 PM CDT
  MARENGO BY 1030 PM CDT
  CONROY AND 9 MILES NORTH OF WILLIAMSBURG BY 1035 PM CDT
  AMANA AND AMANA AIRPORT BY 1045 PM CDT

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 207 AND 228.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4184 9230 4154 9228 4155 9185 4185 9184

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 140335
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1035 PM CDT MON JUN 13 2005

IAC095-140400-
/O.CON.KDVN.SV.W.0065.000000T0000Z-050614T0400Z/
IOWA IA-
1035 PM CDT MON JUN 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR 
IOWA COUNTY...

AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MARENGO...OR ABOUT OVER MARENGO...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLIAMSBURG...WEST AMANA...UPPER SOUTH AMANA...SOUTH AMANA...MIDDLE
AMANA...LAKE IOWA...LADORA...KOSZTA...HOMESTEAD...HIGH AMANA...GENOA
BLUFF...EAST AMANA...CONROY...AMANA AND AMANA AIRPORT.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4185 9231 4160 9225 4164 9184 4185 9184

$$

ERVIN
000 
WWUS53 KDVN 140403
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 PM CDT MON JUN 13 2005

IAC095-140413-
/O.EXP.KDVN.SV.W.0065.000000T0000Z-050614T0400Z/
IOWA IA-
1103 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN IOWA COUNTY EXPIRES
AT 1100 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 4185 9231 4160 9225 4164 9184 4185 9184

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:44 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 13, 2:44 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT MON JUN 13 2005

.SYNOPSIS...
UNSEASONABLY STRONG STORM SYSTEM TO SLOWLY MOVE ACROSS THE REGION
THROUGH TUESDAY. PATTERN CHANGE ASSOCIATED WITH SYSTEM WILL BRING
COOLER AND LESS HUMID CONDITIONS TO THE AREA FOR MUCH OF THE WEEK.

&&

.DISCUSSION...
FCST NOT OVERLY CLEAR CUT FOR TONIGHT. NONLINEAR PROCESSES ARE IN
CONTROL WHICH WILL DETERMINE THE WHEN AND WHERE THAT CONVECTION WILL
OCCUR. ONE FACTOR THAT MAY BE PLAYING INTO ALL THIS IS THE DRY
ANTECEDENT CONDITIONS WHICH MIGHT PREVENT ANY WIDESPREAD CONVECTION.
WILL BE MAKING LAST MINUTE ADJUSTMENTS TO TONIGHT AFTER OBSERVING
SATELLITE TRENDS.

TUESDAY THROUGH WEDNESDAY EVENING AREA UNDER STRONG CYCLONIC FLOW
WITH INDIVIDUAL IMPULSES MOVING ALONG IN THE FLOW. SHOULD SEE SOME
DIURNAL CONVECTION ON TUESDAY WITH THE BETTER CHANCES ACROSS THE
NORTH. WEDNESDAY MORE OF A QUESTION MARK. MODELS DON/T REALLY SHOW
ANY IMPULSE IN THE FLOW ALOFT AND OVERALL CYCLONIC FLOW IS NOT
NEARLY AS STRONG. THERE MAY BE A WEAK IMPULSE THAT IS BEING SMOOTHED
OUT BY THE MODELS SO WILL GO WITH EVEN LOWER CHANCES FOR SHRA WITH
AGAIN THE BEST CHANCES NORTH.

THURSDAY THROUGH MONDAY LOOKS TO BE QUITE ATTM. LOW LEVEL EASTERLY
FLOW DOMINATES FOR SEVERAL DAYS BEFORE TURNING TO THE SOUTHEAST.
MAIN BENEFIT IS COOLER TEMPERATURES AND LESS HUMID CONDITIONS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

08
Hazardous weather outlook, Jun 13, 5:47 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT MON JUN 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141030-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
547 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THE OUTLOOK AREA.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING INTO
THE EARLY MORNING. AN ISOLATED SEVERE STORM WITH HAIL UP TO NICKEL
SIZE AND 50 MPH WINDS WILL BE POSSIBLE WEST OF A MANCHESTER...TO
CEDAR RAPIDS...TO WASHINGTON LINE...BETWEEN 7 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PERIOD OF DRY WEATHER WILL ESTABLISH ITSELF MIDWEEK FOR THE
EXTENDED RANGE. WHILE THE ENTIRE AREA WILL REMAIN DRY... THOSE
AREAS THAT DO NOT RECEIVE RAIN EARLY IN THE WEEK WILL BE
PARTICULARLY VULNERABLE TO DRY CONDITIONS AS THE REGION IS
ALREADY DRIER THAN NORMAL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO LONGER NECESSARY TONIGHT.

MCCLURE

In the hours before

Special weather statement, Jun 13, 5:50 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT MON JUN 13 2005

IAZ042-053>054-065>068-078-088>089-099-140000-
CEDAR IA-CLINTON IA-DES MOINES IA-DUBUQUE IA-HENRY IA-
JACKSON IA-JONES IA-LEE IA-LOUISA IA-MUSCATINE IA-
SCOTT IA-

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 474 FOR
THE FOLLOWING AREAS

IN IOWA THIS CANCELS 11 COUNTIES

IN EAST CENTRAL IOWA

CEDAR                 CLINTON               JACKSON
JONES                 MUSCATINE             SCOTT

IN NORTHEAST IOWA

DUBUQUE

IN SOUTHEAST IOWA

DES MOINES            HENRY                 LEE
LOUISA

THIS INCLUDES THE CITIES OF...MAQUOKETA...MUSCATINE...TIPTON...
BURLINGTON...WAPELLO...MOUNT PLEASANT...CLINTON...ANAMOSA...
BETTENDORF...DAVENPORT...DUBUQUE AND FORT MADISON.

ILZ025>026-034>035-140000-
HANCOCK IL-HENDERSON IL-MCDONOUGH IL-WARREN IL-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 476 FOR THE FOLLOWING AREAS

IN ILLINOIS THIS CANCELS 4 COUNTIES

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

THIS INCLUDES THE CITIES OF...OQUAWKA...MACOMB...
CARTHAGE AND MONMOUTH.

IAZ040>041-051>052-063>064-076>077-087-098-140400-
BENTON IA-BUCHANAN IA-DELAWARE IA-IOWA IA-
JEFFERSON IA-JOHNSON IA-KEOKUK IA-LINN IA-VAN BUREN IA-
WASHINGTON IA-

TORNADO WATCH NUMBER 474 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 10 COUNTIES

IN EAST CENTRAL IOWA

BENTON                IOWA                  JOHNSON
LINN

IN NORTHEAST IOWA

BUCHANAN              DELAWARE

IN SOUTHEAST IOWA

JEFFERSON             KEOKUK                VAN BUREN
WASHINGTON

THIS INCLUDES THE CITIES OF...MARENGO...MANCHESTER...VINTON...
CEDAR RAPIDS...KEOSAUQUA...INDEPENDENCE...WASHINGTON...
FAIRFIELD...IOWA CITY AND SIGOURNEY.
Local storm report, Jun 13, 9:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FUNNEL CLOUD     6 N OLIN                42.08N 91.14W
06/13/2005                   JONES              IA   TRAINED SPOTTER

0920 PM     FUNNEL CLOUD     6 N OLIN                42.08N 91.14W
06/13/2005                   JONES              IA   TRAINED SPOTTER

&&

MDB
Local storm report, Jun 13, 9:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FUNNEL CLOUD     5 S MONTICELLO          42.17N 91.19W
06/13/2005                   JONES              IA   TRAINED SPOTTER

&&

MDB

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:17 PM CDTTornado WarningDVNJones24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.